To the Editor.—
I wish to express my concern and anxiety over the potential tragedy that might arise from abuse and misuse of isotretinoin (Accutane), which has recently been approved by the Food and Drug Administration for marketing for the treatment of severe recalcitrant cystic acne.I have been closely associated with this medication since the first clinical study was performed at the National Institutes of Health (NIH), Bethesda, Md.1 Its benefits for severe cystic acne and many keratinizing disorders cannot be questioned1,2; however, the potential toxicity of this drug has been seriously underemphasized. After my departure from the NIH in 1977, I continued a clinical study to evaluate isotretinoin in patients with keratinizing disorders. Of seven patients whose conditions were greatly improved with oral isotretinoin therapy, five have recently experienced symptoms and/or radiological evidence of skeletal hyperostosis. Although these patients have received a higher dose (3 mg/kg) for
Yoder FW. Isotretinoin: A Word of Caution. JAMA. 1983;249(3):350–351. doi:10.1001/jama.1983.03330270020011
Customize your JAMA Network experience by selecting one or more topics from the list below.